Home » Frequently asked Questions on Health » Can medicines be taken safely to overcome lack of sleep?

Can medicines be taken safely to overcome lack of sleep?

Q: I am suffering from lack of sleep since last six months and regularly taking Alprax type medicines for sleeping but whenever I discontinue the medicine, I cannot sleep. I know that allopathic medicines have side effects, therefore please suggest me what should I take that is safe? I am a 45 years old male.

A:Sleep difficulty or insomnia is a common problem and is closely related to mood/stress and how one perceives ongoing stress. In most cases of chronic sleep difficulty there is a mild degree of chronic stress or depression, which is not overtly addressed or dealt with by the individual. An important component is the underlying thought process of the individual. Often individuals with chronic insomnia fear the consequences of sleep disturbances excessively and such thought process further worsens the sleep difficulty. A non-pharmacological approach to treating chronic sleep difficulty is addressing these two aspects - that is, 1) Addressing underlying mild stress / depression / anxiety and dealing with it directly (sometimes even expressing it may itself be enough) and 2) Working on decreasing the worry pertaining to consequences of not sleeping well - one way to do this is examining our thoughts pertaining to these aspects more objectively and replacing the worry thoughts with more rational thoughts (known as cognitive behavioural therapy). Sleep disturbances can worsen underlying mood and mood disturbances in turn can worsen sleep. Medications for sleep can provide short-term relief, however, are helpful because short-term improvement in sleep prevents further worsening of stress / mood. However, one needs to be careful in choosing the medications - medications like Alprax (alprazolam, a benzodiazepine) may be addictive and these medications needs to be tapered off gradually - in your case if you want to discontinue it, you need to gradually taper off - may be decreasing the dose by 0.125 mg every two weeks. Stopping this medicine abruptly may lead to withdrawals, which could worsen anxiety and sleep difficulty. As far as other treatments are concerned we do not have any good data, however, intuitively it is possible that relaxation methods such as yoga and meditation may be helpful.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------